Our new series takes you through presentation, examination, investigation, diagnosis and treatment of a patient- describing the key principles of care before offering a take home message.
A 68-year-old woman complains of diffuse, severe myalgia. She reports stiffness, heaviness, and cramping, which are most marked in her thighs and calves. The heaviness and discomfort result in a sensation of weakness as well. She rates the pain as 8 on a scale of 1 to 10; it is severe enough to prevent her from doing activities of daily living at least some of the time.
The patient has chronic hypertension, currently managed with an angiotensin-converting enzyme inhibitor and a diuretic taken on alternate days. She has had atrial fibrillation for about two years, which is very well controlled with amiodarone. About six months earlier, her low-density lipoprotein (LDL) cholesterol level was found to be 7 mmol/L; atorvastatin 40 mg per day was started. She has a strong family history of vascular disease, including stroke.
This small, slight (50 kg, 1.58 m) woman is in no acute distress. Heart rate is 78 beats per minute and irregular; respiration rate, 14 breaths per minute; and blood pressure, 110/74 mm Hg. She has no tendinous or palpebral xanthomas, and no carotid bruits are audible. Chest is clear; atrial fibrillation is evident. The liver and spleen are not enlarged. Results of a neurological examination are normal; reflexes are symmetrical and strong. No swelling, tenderness, or warmth is noted in any muscle group.
Full blood count and basic biochemistry are normal. Creatine kinase (CK) level is 19 IU/L (normal, 30 to 135 U/L). Fasting lipids show a total cholesterol level of 4.4 mmol/L, a high-density lipoprotein cholesterol level of 1.3 mmol/L, and an LDL cholesterol level of 2.1 mmol/L. Triglyceride levels are normal.
Which of the following statements about this patient are accurate?
A. An attempt should be made to lower the atorvastatin dosage while maintaining reasonable control of the LDL cholesterol level.
B. Because her CK levels are not elevated, no changes in medication or dosage are required.
C. High-dose corticosteroid therapy should be started.
D. She is at low risk for statin-related myopathy.
E. She has severe statin-induced myopathy; consequently, she is ineligible for therapy with any agent in this class.
Correct answer: A
This patient presented with diffuse muscle pains several months after initiation of aggressive statin therapy for hypercholesterolemia. The most likely diagnosis here, based on the clinical findings, is statin-related myopathy, which occurs in about 1.5% to 5% of persons who receive these agents.1,2
Her modest CK level rules out rhabdomyolysis and also excludes inflammatory myositis. Thus, choice C—a regimen of high-dose corticosteroids (which might be an appropriate therapy for inflammatory myositis)— is incorrect.
Nonetheless, the myalgia is severe enough for her to seek medical care, and the symptoms are significantly affecting her quality of life. Thus, leaving her medication and dosage unchanged (choice B) is not appropriate.
Risk factors for statin-related myopathy
Several pharmacokinetic and pharmacogenomic factors increase the risk of statin-related myopathy. For example, concomitant use of certain agents that inhibit the cytochrome P-450 system, such as macrolides and amiodarone, results in higher serum levels of statins and thus increased risk for myopathy.1
In addition to her use of an agent that inhibits the P-450 system, this patient has several demographic and epidemiological risk factors associated with statin myopathy: advanced age, female sex, and low body mass index (20.2). Thus, choice D is not correct; in fact, she is at high risk for statin-related myopathy.
Also, the temporal relationship between the initiation of the drug and the development of symptoms points to her statin therapy as the cause. The interval varies from as little as one month to as long as 12 months after initiating the statin. Most often, an interval of two to four months is seen.1,2
This woman has a strong family history of vascular disease, and her pre-treatment cholesterol levels are not trivial. A variety of strategies can be used in settings such as this, in which lipid-lowering therapy needs to be continued, but there is latitude for titrating the statin dosage and then monitoring the effects on LDL cholesterol levels.
The simplest—and best—strategy is to decrease the statin dosage and monitor symptoms and CK and LDL cholesterol levels (choice A). An alternative is to change the statin; pharmacological and clinical data indicate that certain statins (eg, fluvastatin and rosuvastatin) have a lower myopathy risk and incidence than others (eg, simvastatin and atorvastatin).3,4 Another manouevre with some clinical validation is non-daily dosing (eg, alternate-day, once-weekly, or twice-weekly dosing)—in addition to or in lieu of dosage lowering.3,4 All of these options have achieved satisfactory control of statin-related myopathy and any biochemical abnormalities, along with acceptable reductions in LDL cholesterol levels. Given all these validated options, choice E is not correct; abandonment of statin therapy in this patient would be premature at this time.
Outcome of this case
Atorvastatin was temporarily stopped for four weeks, with marked amelioration of myalgia. It was then restarted at a dosage of 20 mg per day. After 12 weeks, the patient reported mild myalgia (2 or 3 on a scale of 1 to 10, compared with 8 at the 40 mg dosage). Her CK levels remained normal, and her LDL cholesterol level was 2.3mmol/L.
What’s the take home? THE TAKE HOME MESSAGE THE TAKE HOME MESSAGE
In patients with statin-related myopathy and relatively normal creatine kinase (CK) levels, consider lowering the dosage while monitoring for effects on CK and cholesterol levels.